Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS El Paso, TX

July 1, 2007Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 1, 2007, 4:55 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2007, 4:55 PM MDT (22:55 UTC)
Expired
Jul 1, 2007, 5:45 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 012255
SVREPZ
NMC035-012345-
/O.NEW.KEPZ.SV.W.0069.070701T2255Z-070701T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 545 PM MDT

* AT 448 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH
  CENTRAL OTERO COUNTY...OR ABOUT 13 MILES SOUTHEAST OF RUIDOSO...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN OTERO COUNTY AT 510 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3335 10550 3325 10574 3291 10553 3312 10520

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:02 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 1, 1:02 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
102 PM MDT SUN JUL 1 2007

.SYNOPSIS...
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BRING VERY WARM WEATHER
TO THE BORDERLAND EARLY THIS WEEK. LOW LEVEL EASTERLY WINDS WILL
ALSO TRANSPORT MOISTURE INTO THE REGION SO THERE WILL BE A FEW
AFTERNOON AND EVENING THUNDERSTORMS. THUNDERSTORMS MAY INCREASE
LATER IN THE WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHES FROM THE EAST.

&&

.DISCUSSION...
TYPICAL SUMMER PATTERN EXPECTED THROUGH WEDNESDAY MAKES FORECAST A
BIT OF A CHALLENGE WITH SITUATION POSSIBLY BECOMING MORE
COMPLICATED LATER PERIODS. HIGH PRESSURE ALOFT WILL BECOME
ESTABLISHED OVER OVER SOUTHWESTERN UNITED STATES THROUGH WEDNESDAY
WITH 500 MB HEIGHT CENTER DRIFTING/WOBBLING AROUND ARIZONA.
CIRCULATION AROUND THE HIGH WILL KEEP THE CWA IN GENERALLY NORTH
TO NORTHEAST FLOW ALOFT WITH MID LEVEL WIND SPEEDS AROUND 30 KT
EACH DAY. WEAK EMBEDDED WAVES MAY EXIST WITHIN THIS FLOW AND MOVE
ACROSS NEW MEXICO AND WEST TEXAS BUT TIMING AND LOCATION OF THESE
FEATURES DIFFICULT IF NOT IMPOSSIBLE TO DETERMINE MORE THAN 12
HOURS IN ADVANCE. INDEED EARLY THIS MORNING SURPRISE THUNDERSTORMS
MOVED ACROSS THE EL PASO METRO AREA DUE TO A SMALL SCALE INITIALLY
UNDETECTED UPPER WAVE.

AT LOW LEVELS THE USUAL BROAD THERMAL TROUGH WILL ALSO COVER THE
SOUTHWEST BUT MODELS SHOWING TROUGH AXIS ALIGNED THROUGH WESTERN
OR CENTRAL NEW MEXICO THROUGH TUESDAY BEFORE DRIFTING BACK INTO
ARIZONA WEDNESDAY. THIS TROUGH COMBINED WITH HIGH PRESSURE OVER
SOUTHERN PLAINS WILL GENERATE LOW LEVEL EAST TO SOUTHEAST THROUGH
RIO GRANDE THROUGH TUESDAY AND ACROSS ENTIRE CWA WEDNESDAY. SO
EXPECT COMBINATION OF MOISTURE AND HEATING PLUS POSSIBLE WAVES
WILL BE SUFFICIENT FOR AFTERNOON AND EVENING CONVECTION EAST AND
HIGHER MOUNTAIN AREAS THROUGH TUESDAY AS PRECIPITABLE WATER
AMOUNTS WILL BE ABOUT AN INCH LOWLANDS WITH CAPES NEAR 1000 J/KG.
BY WEDNESDAY MOISTURE SHOULD BE FAR ENOUGH WEST FOR A SLIGHT RISK
OF THUNDER. PROBLEM REMAINS IT IS DIFFICULT TO DETERMINE
IF/WHEN/WHERE ANY UPPER WAVES WILL MOVE INTO THE AREA SINCE IF
WAVES DO NOT MATERIALIZE THEN SUBSIDENCE AND WARM AIR ALOFT WILL
KEEP CONVECTION INHIBITED. SO IN THE END WILL RELUCTANTLY CONTINUE
BROAD BRUSHING ISOLATED CONVECTION THROUGH WEDNESDAY.

MODELS HAVE BEEN CONSISTENT ON THE LARGE SCALE IN MOVING EASTERLY
WAVE/INVERTED TROUGH SLOWLY EAST THIS WEEK WITH SYSTEM ENTERING
TEXAS BIG BEND AREA BY THURSDAY. APPROACH OF SYSTEM WILL
STRENGTHEN AND DEEPEN EASTERLY WIND AND MOISTURE FLUX WITH
PRECIPITABLE WATER AMOUNTS WELL ABOVE AN INCH BY FRIDAY. SO FOR
LATER PERIODS WILL INCREASE CONVECTIVE COVERAGE.

&&

.AVIATION...
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. OTHERWISE
MOSTLY VFR CONDITIONS THROUGH MONDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73 102  75 102  75 /  10  10  10  10  10
SIERRA BLANCA TX        66  95  67  94  67 /  10  10  10  10  10
LAS CRUCES              71 103  71 103  71 /  10  10  10  10  10
ALAMOGORDO              70 101  67 102  67 /  10  10  10  10  10
CLOUDCROFT              54  75  55  76  53 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   70 102  69 103  69 /   0   0   0   0   0
SILVER CITY             63  94  64  96  64 /  10  10  10  10  10
DEMING                  69 102  69 101  69 /   0   0   0   0   0
LORDSBURG               68 104  70 104  70 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05/99
Hazardous weather outlook, Jul 1, 11:02 AM MDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1102 AM MDT SUN JUL 01 2007

NMZ022>025-030>032-TXZ055-056-021715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1102 AM MDT SUN JUL 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY EAST OF THE RIO GRANDE. FEW STORMS MAY PRODUCE
SMALL HAIL...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOSTLY WARM AND DRY WITH SLIGHT CHANCES FOR AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. STORMS
MAY INCREASE IN COVERAGE AND INTENSITY THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE SHOULD NOT BE REQUIRED.

ROGASH

In the hours before

Special weather statement, Jul 1, 3:06 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 PM MDT SUN JUL 1 2007

TXZ055-012215-
EL PASO-
INCLUDING THE CITY OF...EL PASO
306 PM MDT SUN JUL 1 2007

...STRONG THUNDERSTORMS MOVING INTO EL PASO COUNTY THIS AFTERNOON...

A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS SOUTH CENTRAL NEW
MEXICO...AND ARE EXPECTED TO MOVE SOUTHWEST INTO EL PASO COUNTY
SHORTLY. MAIN THREATS WITH THESE STORMS WILL BE STRONG GUSTY WINDS
TO 50 MILES PER HOUR...LOCALLY HEAVY RAIN WITH PONDING OF WATER
ACROSS LOW WATER CROSSINGS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

MOTORISTS ARE URGED TO USE CAUTION WHEN APPROACHING AN AREA WHERE
WATER IS COVERING THE ROADWAY...OR WATER IS RUNNING ACROSS THE
ROADWAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TELEVISION
STATIONS FOR THE LATEST UPDATES.

TRIPOLI
Special weather statement, Jul 1, 4:43 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
443 PM MDT SUN JUL 1 2007

TXZ055-012345-
EL PASO-
INCLUDING THE CITY OF...EL PASO
443 PM MDT SUN JUL 1 2007

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN EL PASO COUNTY...

A LINE OF THUNDERSTORMS HAS MOVE INTO SOUTHERN EL PASO COUNTY
FROM THE NORTHEAST...AND WILL AFFECT THE LOWER RIO GRANDE VALLEY
FOR THE NEXT HOUR. MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN WITH PONDING OF WATER ACROSS LOW WATER CROSSINGS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...STRONG GUSTY
WINDS TO 50 MILES PER HOUR AND BLOWING DUST IN A FEW AREAS...ARE
POSSIBLE WITH THESE STORMS.

MOTORISTS ARE URGED TO USE CAUTION WHEN APPROACHING AN AREA WHERE
WATER IS COVERING THE ROADWAY...OR WATER IS RUNNING ACROSS THE
ROADWAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TELEVISION
STATIONS FOR THE LATEST UPDATES.

TRIPOLI

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.